Alert archive / Oregon / Red Flag Warnings in 2017

Red Flag Warning 12, NWS Pendleton, OR

July 26, 2017

NWS Pendleton, OR issued this red flag warning at Jul 26, 2017, 8:48 AM PDT. It took effect at Jul 26, 2017, 1:00 PM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2017, 8:48 AM PDT (15:48 UTC)
In effect from
Jul 26, 2017, 1:00 PM PDT
Expired
Jul 26, 2017, 11:20 PM PDT
In force
10 hr
Issued by
NWS Pendleton, OR

The text

As transmitted.

185 
WWUS86 KPDT 261548
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
848 AM PDT Wed Jul 26 2017

...SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS
CENTRAL AND NORTHEAST OREGON...

.A low pressure system over northern California will send surges
of moisture and energy across southern...central and northeast
Oregon today and tonight, bringing scattered thunderstorms that
will produce abundant lightning.

ORZ610-643-261700-
/O.CAN.KPDT.FW.A.0006.170726T2000Z-170727T1200Z/
East Slopes of Central Oregon Cascades-
Northern Blue Mountains of Oregon-
848 AM PDT Wed Jul 26 2017

...FIRE WEATHER WATCH IS CANCELLED FOR ABUNDANT LIGHTNING AND
GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 610 AND 643...

The National Weather Service in Pendleton has cancelled the Fire
Weather Watch. 

There will be isolated thunderstorms this afternoon and evening
along the east slopes of the Central Oregon Cascades and the
Northern Blue Mountains of Oregon, but lightning strikes will be 
few and not enough to meet red flag conditions.

$$

ORZ611-640-270000-
/O.UPG.KPDT.FW.A.0006.170726T2000Z-170727T1200Z/
/O.NEW.KPDT.FW.W.0012.170726T2000Z-170727T0600Z/
Deschutes National Forest - minus Sisters Ranger District-
Central Mountains of Oregon-
848 AM PDT Wed Jul 26 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING
AND GUSTY OUTFLOW WINDS...

The National Weather Service in Pendleton has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 11 PM PDT
this evening. The Fire Weather Watch is no longer in effect. 

* TIMING...Scattered thunderstorms will develop this afternoon and
  continue through late this evening. 

* LIGHTNING ACTIVITY...3 meaning thunderstorms are scattered with
  light to moderate rain.

* PRECIPITATION...Up to one quarter inch of rain with most storms.
  There is a chance that a thunderstorm or two could bring one 
  half inch of rain.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ORZ642-644-645-270000-
/O.UPG.KPDT.FW.A.0006.170726T2000Z-170727T1200Z/
/O.NEW.KPDT.FW.W.0012.170726T2000Z-170727T1600Z/
Southern Blue and Strawberry Mountains-Central Blue Mountains-
Wallowa District-
848 AM PDT Wed Jul 26 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 AM
PDT THURSDAY FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING
AND GUSTY OUTFLOW WINDS...

The National Weather Service in Pendleton has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 9 AM PDT
Thursday. The Fire Weather Watch is no longer in effect. 

* TIMING...Scattered thunderstorms will develop this afternoon and
  continue through tonight. Thunderstorms will decrease after
  midnight...and isolated thunderstorms are possible early
  Thursday morning.

* LIGHTNING ACTIVITY...Until midnight...LAL 3 meaning
  thunderstorms are scattered with light to moderate rain. After 
  midnight...LAL 2 meaning isolated thunderstorms with light rain.

* PRECIPITATION...Up to one quarter of rain with most storms.
  Thunderstorms south and east of John Day could bring one half 
  inch of rain.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
608 
WWUS86 KPDT 262237
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
337 PM PDT Wed Jul 26 2017

...SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS
CENTRAL AND NORTHEAST OREGON...

.A low pressure system over northern California will send surges
of moisture and energy across southern...central and northeast
Oregon, bringing scattered thunderstorms that will produce 
abundant lightning.

ORZ611-640-270600-
/O.CON.KPDT.FW.W.0012.000000T0000Z-170727T0600Z/
Deschutes National Forest - minus Sisters Ranger District-
Central Mountains of Oregon-
337 PM PDT Wed Jul 26 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING AND GUSTY
OUTFLOW WINDS...

* TIMING...Scattered thunderstorms will develop this afternoon 
  and continue through late this evening. 

* LIGHTNING ACTIVITY...3 meaning thunderstorms are scattered 
  with light to moderate rain. 

* PRECIPITATION...Up to one quarter inch of rain with most
  storms. There is a chance that a thunderstorm or two could 
  bring one half inch of rain. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ORZ642-644-645-270700-
/O.CON.KPDT.FW.W.0012.000000T0000Z-170727T1600Z/
Southern Blue and Strawberry Mountains-Central Blue Mountains-
Wallowa District-
337 PM PDT Wed Jul 26 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THURSDAY FOR
THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING AND GUSTY OUTFLOW
WINDS...

* TIMING...Scattered thunderstorms will develop this afternoon 
  and continue through tonight. Thunderstorms will decrease 
  after midnight...and isolated thunderstorms are possible early 
  Thursday morning. 

* LIGHTNING ACTIVITY...Until midnight...LAL 3 meaning 
  thunderstorms are scattered with light to moderate rain. 
  After midnight...LAL 2 meaning isolated thunderstorms with 
  light rain.

* PRECIPITATION...Up to one quarter of rain with most storms. 
  Thunderstorms south and east of John Day could bring one half 
  inch of rain.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
727 
WWUS86 KPDT 270537
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
1037 PM PDT Wed Jul 26 2017

...SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS
CENTRAL AND NORTHEAST OREGON...

.A low pressure system over northwest Nevada will send surges of 
moisture and energy across extreme eastern Oregon, bringing 
scattered thunderstorms that will produce abundant lightning.

ORZ611-640-270645-
/O.EXP.KPDT.FW.W.0012.000000T0000Z-170727T0600Z/
Deschutes National Forest - minus Sisters Ranger District-
Central Mountains of Oregon-
1037 PM PDT Wed Jul 26 2017

...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR
ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
611 AND 640...

Thunderstorms have diminished and drier more stable air is moving
into Central Oregon. 

$$

ORZ642-644-645-271345-
/O.CON.KPDT.FW.W.0012.000000T0000Z-170727T1600Z/
Southern Blue and Strawberry Mountains-Central Blue Mountains-
Wallowa District-
1037 PM PDT Wed Jul 26 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THURSDAY FOR
ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
642, 644, AND 645...

* TIMING...Isolated to scattered thunderstorms are possible into
  early Thursday morning.  

* LIGHTNING ACTIVITY...After midnight...LAL 2 meaning isolated 
  thunderstorms with light rain.

* PRECIPITATION...Up to one quarter of rain with most storms. 
  Thunderstorms south and east of John Day could bring one half 
  inch of rain.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
319 
WWUS86 KPDT 270620
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
1120 PM PDT Wed Jul 26 2017


ORZ642-644-645-270730-
/O.CAN.KPDT.FW.W.0012.000000T0000Z-170727T1600Z/
Southern Blue and Strawberry Mountains-Central Blue Mountains-
Wallowa District-
1120 PM PDT Wed Jul 26 2017

...RED FLAG WARNING IS CANCELLED FOR ABUNDANT LIGHTNING AND GUSTY
OUTFLOW WINDS FOR FIRE WEATHER ZONES 642, 644, AND 645...

The National Weather Service in Pendleton has cancelled the Red
Flag Warning. 

Thunderstorm coverage has decreased, thus the Red Flag Warning is
cancelled. An isolated thunderstorm will be possible for the
remainder of tonight.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this red flag warning went out at Jul 26, 2:53 AM PDT, 5 hours 55 minutes earlier.

Area forecast discussion, Jul 26, 2:53 AM PDT, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
253 AM PDT Wed Jul 26 2017

.SHORT TERM...Today through Friday night...Water vapor satellite
imagery loop shows mid level wrap around moisture streaming across
central Oregon, which is on the northern flank of a mid/upper level
low over northern California. Elevated instability associated with
this moisture will combine with daytime surface heat to trigger
scattered showers and thunderstorms in Deschutes, Crook, Grant and
Wallowa Counties with isolated showers and thunderstorms possible in
the northern Blue Mountains. All models show the mid/upper level low
transitioning to an open trough tonight and moving northeast across
southeast and east central Oregon through tonight and Thursday. As
such dynamic lift associated with the trough will give a slight
chance of thunderstorms in the northern Blue Mountains overnight
into Thursday morning. The trough then exits the region Thursday
afternoon for isolated showers and thunderstorms ending in Wallowa
County by sundown. A SW flow aloft kicks in Thursday night
through Friday night for dry conditions. Polan

.LONG TERM...Saturday through Tuesday...The operational GFS
continues to be somewhat of an outlier, keeping the ridge further
south with southwest flow across the region. Thus, the GFS continues
to advertise daily afternoon/evening convection across the higher
elevations. The ECMWF/Canadian depict the ridge further west and
north keeping dry conditions area wide. The 00Z GFS ensemble shows
more members similar to the Canadian/ECMWF. Thus, will retain a dry
forecast for the long term, with some cumulus buildups possible
each afternoon/early evening in marginal mid layer moisture field.
Hot conditions can be expected, with highs in the mid/upper 90s for
the lowest elevations.

&&

.AVIATION...12Z TAFs...VFR conditions can be expected for the next
24 hours. Cirrus clouds will dominate for DLS/PDT/PSC/ALW/YKM.
For BDN/RDM, expect afternoon towering cumulus buildups, with a
thunderstorm possible. With tstm coverage scattered, will use VCTS
for now. Winds less than 10 kt in the morning will increase to 10-15
kt with a few gusts to 20-25 kt in the afternoon, especially at
DLS.

&&

.FIRE WEATHER...Fire Weather Watches remain in effect for the fire
zones across central and northeast Oregon (OR610, OR611, OR640,
OR642, OR643, OR644 and OR645) for thunderstorms producing abundant
lightning this afternoon/tonight. Confidence is high that there will
be scattered thunderstorms across central and northeast Oregon, but
the uncertainty lies on where the cluster of lightning strikes will
occur.  The track of a wave associated with a low pressure trough
over northern California, that gets absorbed in the southwest flow,
is questionable and decisions on what to do with the watches will be
made early Wednesday morning. Due to the high precipitable water
values today (approx. 1 inch), believe some storms could bring a
0.25 inch...possibly 0.5 inch of rain... that will occur underneath
the core of the storms. Despite the possibility of wetting rains,
there will also be abundant lightning.

A weak marine surge on Thursday will cause winds to increase in the
Eastern Columbia River Gorge, the Kittitas Valley and over portions
of the Lower Columbia Basin.  The wind and RH threat is marginal and
fire weather highlights may be needed if the marine surge is
stronger than currently advertised by the models.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  96  64  95  61 /   0  10  10   0
ALW  98  69  97  66 /   0  10  10   0
PSC  99  64  98  61 /   0   0   0   0
YKM  99  65  96  62 /   0   0   0   0
HRI  99  66  97  63 /   0   0   0   0
ELN  96  63  91  59 /   0   0   0   0
RDM  93  55  91  53 /  20  20   0   0
LGD  94  57  93  55 /  20  20  10  10
GCD  94  60  94  59 /  40  30  10  10
DLS  95  66  90  63 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from 1 PM PDT this afternoon through late
     tonight for ORZ610-611-640-642>645.

WA...None.
&&

99/80/85

Nearby

Red Flag Warnings in Oregon, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.